Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


avascular necrosis and loss of muscle
Feb 7, 2014

I am 50 and was I diagnosed with HIV 3 years ago. I immediately started Atripla and while I felt better, I began to notice considerable loss of muscle tone and strength. I was visibly losing muscle tone in my legs, first the left thigh/leg than both and also in my biceps/ arms. I than began having severe groin/leg pain and discomfort and after about 9 months, was recently diagnosed with avascular necrosis and underwent complete hip replacement for both of my hips. While I am recovering, I am continue to lose muscle tone and find myself gaining weight. The weight gain is most noticeable in my stomach/lower stomach area. While not as physically active as I used to be, I am quite active in the yard, walk frequently, etc., and I cannot help but attribute much of my bone, joint, muscle issues to Atripla. What do you recommend?

Response from Mr. Vergel

I am so sorry that you have had this horrible problem that we used to have a lot more in the past when exposed to Crixivan.

Although no one really could come up with a good explanation, the hypothesis is that HIV medications and/or corticoid steroids may increase blood viscosity in a very small number of people. Increased blood thickness makes it very difficult for hip joints to get proper blood flow. This can cause death (or necrosis) of the joints. Luckily, hip replacement works great in those patients.

Have you taken corticoid steroids in the past 3 years?

Things that can increase blood viscosity are increased estradiol and hematocrit blood levels as well as some clotting factors. Please talk to your doctor about this and have your blood tested for them. Efavirenz has been reported to increase estradiol blood levels,so that is something to look into. High estradiol can cause fat increase also. High estradiol is also more common in older men.

http://www.ncbi.nlm.nih.gov/pubmed/15125753

If you have high estradiol (much higher than 50 pg/mL) you may want to talk to your doctor about a regimen switch to an integrase inhibitor based regimen (raltegravir or dolutegravir) since no estradiol issues have been seen with those agents and they also do not have significant interactions with many of the medications that we take while we age (blood pressure, statins, ED drugs, etc).

More information on avascular necrosis here:HIV and Avascular Necrosis

As soon as you get your blood test results, please let me know.

Hang in there and stay in touch.

Nelson



Previous
losing touch with reality **help**
Next
HIV from needle share

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement